North Carolina, 2020

Flash Flooding and Heavy Rain in North Carolina, August 24, 2020

August 24, 2020 · NWS RNK · 3 events in 2 counties and zones

60 inches), while abundant sunshine each afternoon provided the instability (CAPE values 1500-2500 J/Kg each day). The results were spotty thunderstorms that were efficient in producing localized heavy rain, often over ground that was excessively moist from prior rainfall events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Storms on the 24th developed in a typical summertime environment of deep southerly windflow, carrying tropical moisture across the mid-Atlantic (with daily precipitable water values ranging from 1.30 to 1.60 inches), while abundant sunshine each afternoon provided the instability (CAPE values 1500-2500 J/Kg each day). The results were spotty thunderstorms that were efficient in producing localized heavy rain, often over ground that was excessively moist from prior rainfall events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 24, 1:21 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 24, 1:21 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
221 PM EDT Mon Aug 24 2020

.SYNOPSIS...
A cold front crosses the northeast United States tonight and
Tuesday while high pressure remains over the Tennessee Valley
and southern Appalachians. Tropical Storm Marco will track into
Texas by Wednesday, then Tropical Storm Laura moves in the lower
Mississippi Valley on Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM EDT Monday...

Starting out with southwest upper flow today and as a trough comes
through the northern stream flow becomes northwest for late tonight
and Tuesday. Short wave crossing into northern Kentucky will result
in isolated to scattered showers and thunderstorms over the
mountains this evening and into the overnight.

12Z Models suggests two clusters of showers and thunderstorms moving
southeast from the Ohio Valley then across West Virginia and
Virginia on Tuesday, one in the morning and the next late in the
afternoon. The track of this afternoon precipitation is farther
north on the latest GFS compared to the NAMNest which would
keep a bulk of the storms north of Hot Springs and Buckingham.

Bufkit forecast soundings again support fog and stratus overnight.
Expect mid and high clouds may limit extent of fog across northern
North Carolina and extreme southern Virginia but low clouds will
still fill in overnight. 850 MB temperatures will be slightly warmer
on Tuesday so will keep maximum temperatures up a category or two in
the lower 80s to lower 90s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 215 PM EDT Monday...

For Tuesday evening, looking at the potential for a broken line of
shower/thunderstorms to enter the Interstate 64 corridor shortly
after sunset, ahead of a weak cold front dropping south across
southern New England. Does not appear there will be enough push for
this front to back-door its way across the Piedmont however, with
the boundary stalling just to our north and east overnight before it
is drawn back toward the Great Lakes on Wednesday. With the loss of
daytime heating, expect most of the convection to fizzle by midnight.

Expect generally widely scattered and disorganized shower/
thunderstorm activity on Wednesday as the central Appalachians
remain under the influence of diffuse high pressure.

Moisture related to the remnants of Marco will enter the central
Appalachians on Thursday, making for increased coverage of afternoon
convection. Believe coverage will remain hit-and-miss, but with
precipitable water values approaching 2 inches during the
afternoon/evening, heavy downpours will be likely, possibly
resulting in localized flooding.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 215 PM EDT Sunday...

Deep moisture will remain in place on Friday, supporting another
round of afternoon showers and thunderstorms, more so across the
mountains, some of which will produce locally heavy downpours.

By Friday night into early Saturday, moisture related to the
remnants of Laura will be drawn across the central Appalachians,
resulting in another round of widespread rainfall. Still some
disagreement among the different weather models as to the timing of
the heaviest rain, with the European model being the fastest,
bringing the system across during the predawn hours of Saturday. The
GFS remains slower, bringing the brunt of rain across more towards
late Saturday morning. Regardless, the models seem in agreement that
this will be a fast-moving system, with drying conditions taking
place by late afternoon as a trailing cold front sweeps across the
region.

Cooler and drier weather can be expected for Sunday thanks to
Canadian high pressure building southward from the Great Lakes
region.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 155 PM EDT Monday...

Scattered thunderstorms will continue this afternoon and
evening, with the best coverage in the mountains through
00Z/8PM. By 03Z/11PM a majority of the storms will weaken and
dissipate.

Stratus will develop overnight across southern Virginia and
northern North Carolina. Fog will also form but the extent will
be more dependent on the mid and high clouds across the
Tennessee Valley and Carolinas. Expect patchy LIFR fog is likely
late tonight, after 08Z, where there is less cloud cover. For
now have included dense fog at KBCB and KLWB.

Similar to past few days fog and stratus will dissipate between
12-14Z/8-10AM. A short wave reaching the area early in the
morning will generate showers and isolated thunderstorms, mainly
north of KBLF in the morning. Scattered showers and
thunderstorms are expected again in the afternoon with the
associated MVFR ceilings and visibility.

Average confidence in thunderstorms location and timing,
visibility and ceiling.
Above average confidence in wind.

Extended Aviation Discussion...

At this time Tropical Storms Laura and Marco appear to be
tracking around a the upper high over the Southeast U.S. and will
track toward LA and/or TX and initially should not be a concern
for our region through Thursday. Will have to watch rain
potential and more widespread IFR by Friday. Dry weather and VFR
conditions are expected behind the remnants of the tropical
systems.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...NF
LONG TERM...NF
AVIATION...AMS
Hazardous weather outlook, Aug 24, 2:53 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
353 PM EDT Mon Aug 24 2020

NCZ001>006-018>020-VAZ009-012-015-016-032-043-252000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Grayson-Carroll-Patrick-Henry-
353 PM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered showers and storms will continue through the
evening hours. Locally heavy rain will be possible with some of these
storms, and if multiple storms cross the same location in a short
period of time, the potential for localized flooding will increase.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-010-011-013-014-017>019-022-023-033-034-044-045-058-059-
WVZ042>044-507-508-252000-
Tazewell-Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-
Roanoke-Botetourt-Franklin-Bedford-Pittsylvania-Campbell-Halifax-
Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
353 PM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered showers and storms will continue through the
evening hours. Locally heavy rain will be possible with some of these
storms, and if multiple storms cross the same location in a short
period of time, the potential for localized flooding will increase.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated thunderstorms are expected both Tuesday and Wednesday late
afternoon and early evening. Strong, perhaps damaging, winds may
accompany a few of these storms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ020-024-035-046-047-252000-
Bath-Rockbridge-Amherst-Appomattox-Buckingham-
353 PM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for central Virginia and west
central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered showers and storms will continue through the
evening hours. Locally heavy rain will be possible with some of these
storms, and if multiple storms cross the same location in a short
period of time, the potential for localized flooding will increase.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected both Tuesday and Wednesday late
afternoon and early evening. Strong, perhaps damaging, winds may
accompany a few of these storms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 24, 3:14 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
414 PM EDT Mon Aug 24 2020

VAZ024-035-242030-
Amherst-Rockbridge-
414 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ROCKBRIDGE AND NORTH CENTRAL AMHERST COUNTIES...

At 414 PM EDT, a strong thunderstorm was located over Montebello, or
10 miles north of Forks Of Buffalo, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Alto...
and Cornwall.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3788 7915 3786 7914 3784 7916 3782 7916
      3781 7917 3781 7914 3778 7911 3779 7909
      3777 7907 3776 7907 3776 7928 3786 7932
      3790 7917
TIME...MOT...LOC 2014Z 259DEG 34KT 3784 7918

WP
Special weather statement, Aug 24, 4:33 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
533 PM EDT Mon Aug 24 2020

NCZ003-004-VAZ016-032-242200-
Stokes-Surry-Patrick-Carroll-
533 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES...SOUTHEASTERN CARROLL AND
SOUTHWESTERN PATRICK COUNTIES...

At 533 PM EDT, a strong thunderstorm was located over Ararat, moving
east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Bottom...
Ararat...
Cana...
Francisco...
and Pine Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3647 8078 3660 8075 3671 8032 3649 8037
TIME...MOT...LOC 2133Z 257DEG 17KT 3659 8057

WP
Special weather statement, Aug 24, 4:36 PM EST, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Mon Aug 24 2020

NCZ018-019-242200-
Wilkes-Watauga-
536 PM EDT Mon Aug 24 2020

...AREA OF THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT
SOUTHWESTERN WILKES AND SOUTHEASTERN WATAUGA COUNTIES...

At 535 PM EDT, radar indicated an area of thunderstorms from near
Foscoe to near Maple Springs. The storms are moving northeast at 10
mph.

Winds in excess of 30 mph are possible with these storms, as well as
torrential downpours.

Locations impacted include...
Boone...
Blowing Rock...
Foscoe...
Deep Gap...
Blowing Rock In Caldwell County...
Darby...
and Millers Creek.

Torrential rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 3607 8141 3608 8143 3607 8144 3609 8146
      3609 8147 3610 8148 3610 8151 3612 8155
      3612 8177 3620 8177 3627 8113 3606 8134
      3606 8140
TIME...MOT...LOC 2135Z 204DEG 2KT 3612 8175 3613 8139

WP
Special weather statement, Aug 24, 5:01 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
601 PM EDT Mon Aug 24 2020

VAZ033-043-242230-
Henry-Franklin-
601 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES...

At 601 PM EDT, a strong thunderstorm was located over Sydnorsville,
moving east at 15 mph.

Winds in excess of 40 mph, torrential downpours and pea size hail
are possible with this storm.

Locations impacted include...
Sydnorsville...
Penhook...
Snow Creek...
Oak Level...
Mountain Valley...
Figsboro...
and Sontag.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3682 7999 3690 7999 3696 7963 3681 7965
      3673 7967
TIME...MOT...LOC 2201Z 275DEG 8KT 3684 7984

WP
Special weather statement, Aug 24, 5:06 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
606 PM EDT Mon Aug 24 2020

NCZ003-004-VAZ016-032-043-242230-
Stokes-Surry-Henry-Patrick-Carroll-
606 PM EDT Mon Aug 24 2020

...AREA OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
SURRY...NORTHWESTERN STOKES...SOUTHEASTERN CARROLL... WEST CENTRAL
HENRY AND PATRICK COUNTIES...

At 605 PM EDT, radar indicated thunderstorms with heavy downpours
from Lambsburg to near Critz. Movement was northeast at 15 mph.

Winds in excess of 30 mph are possible with these storms. Rain will
be heavy at times and could produced localized flooding in poor
drainage areas.

Locations impacted include...
Mount Airy...
Flat Rock...
Stuart...
Ararat...
Cana...
Fancy Gap...
and Laurel Fork.

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

LAT...LON 3656 8088 3656 8084 3658 8085 3673 8059
      3673 8048 3671 8046 3673 8046 3673 7999
      3660 8010 3648 8049
TIME...MOT...LOC 2205Z 244DEG 13KT 3657 8078 3667 8015

WP
Special weather statement, Aug 24, 5:29 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
629 PM EDT Mon Aug 24 2020

VAZ033-043-044-242300-
Henry-Franklin-Pittsylvania-
629 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN
FRANKLIN COUNTIES...

At 628 PM EDT, a strong thunderstorm was located over Snow Creek, or
near Sydnorsville, moving east at 15 mph.

Winds in excess of 40 mph, torrential rain and pea size hail are
possible with this storm.

Locations impacted include...
Callands...
Sydnorsville...
Penhook...
Snow Creek...
Sago...
Mountain Valley...
and Ajax.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3681 7992 3686 7995 3699 7954 3673 7948
TIME...MOT...LOC 2228Z 260DEG 13KT 3683 7976

WP

The radar

The Roanoke radar (KFCX), 74 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Surry

When
August 24, 5:30 PM EST to 10:30 PM EST
Where
Surry County, 0.55 mi ENE of Ararat
Reported by
River/Stream Gage
Coordinates
36.404, -80.562

Widespread heavy rain upstream caused the Ararat River stream gauge at Ararat to rise from a stage of around 2 feet to a crest at around 11 feet in less than a 4-hour period, a within-bank rise to Action Stage for this gauge.

Flash Flood, Surry

When
August 24, 6:00 PM EST to 7:45 PM EST
Where
Surry County, 4.48 mi WNW of Salem to 2.39 mi NE of Salem
Cause
Heavy Rain
Property damage
$110,000
Reported by
Public
Coordinates
36.558, -80.673

Widespread 3 to 5 inch rainfall amounts from slow moving thunderstorms across northern Surry and southern Carroll Counties, with locally higher totals, were roughly double that of the 3-hour flash flood guidance. CREST unit streamflows were anywhere from 600 cfs/ to over 1000 cfs/mi^2 along the NC/VA state line, with widespread areas of 100 year to 200+ year rainfall events. Runoff from this rainfall resulting in flooding along Greenhill Road as Schoolhouse Creek overflowed its banks. Brushy Fork was observed overflowing its banks, flooding White Pines Country Club Road. Pauls Creek flooded out of its banks and onto both Pipers Gap Road and Busick Lane. Much of Cross Creek County Club was underwater as Cross Creek rose out of its banks, destroying a pedestrian bridge and heavily damaging the course fairways.

Flash Flood, Wilkes

When
August 24, 7:35 PM EST to 8:35 PM EST
Where
Wilkes County, 1 mi NNE of McGrady to 0.42 mi N of McGrady
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.344, -81.225

Radar-estimated rainfall amounts of 2 to 3 inches were close to double that of the 1-hour flash flood guidance in the Joshua Creek basin. The Wilkes County 911 Center reported that Joshua Creek washed out Long Bottom Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916372, 916238, 916237.